Modified operational matrix method for second-order nonlinear ordinary differential equations with quadratic and cubic terms

Burcu Gürbüz, Mehmet Sezer


In this study, by means of the matrix relations between the Laguerre polynomials, and their derivatives, a novel matrix method based on collocation points is modified and developed for solving a class of second-order nonlinear ordinary differential equations having quadratic and cubic terms, via mixed conditions. The method reduces the solution of the nonlinear equation to the solution of a matrix equation corresponding to system of nonlinear algebraic equations with the unknown Laguerre coefficients. Also, some illustrative examples along with an error analysis based on residual function are included to demonstrate the validity and applicability of the proposed method.


Nonlinear ordinary differential equations; Laguerre polynomials and series; collocation points; residual error estimation

Full Text:



Fried, I. (1979). Numerical solution of differential equations. Academic Press, New York.

Kells, L.M. (1960). Elementary differential equations. ISBN 07-033530-3.

Jordan, D.W. and Smith, P. (2007). Nonlinear ordinary differential equations: an introduction for Scientists and Engineers, Fourth Edition. Oxford University Press, New York.

King, A.C., Billingham, J. and Otto, S.R. (2003). Differential equations: linear, nonlinear, ordinary, partial, Cambridge University Press, New York.

Rawashdeh, M.S. and Maitama, S. (2015). Solving nonlinear ordinary differential equations using the NDM. Journal of Applied Analysis and Computation, 5(1), 77-88.

Yuksel, G., Gulsu, M. and Sezer, M. (2011). Chebyshev polynomial solutions of a class of second-order nonlinear ordinary differential equations. Journal of Advanced Research in Scientific Computing, 3(4), 11-24.

Gurbuz, B. and Sezer, M. (2016). Laguerre polynomial solutions of a class of initial and boundary value problems arising in science and engineering fields. Acta Physica Polonica A, 130(1), 194-197.

Gurbuz, B. and Sezer, M. (2014). Laguerre polynomial approach for solving Lane-Emden type functional differential equations. Applied Mathematics and Computation, 242, 255-264.

Bulbul, B. and Sezer, M. (2013). Numerical solution of Duffing equation by using an improved Taylor matrix method. Journal of Applied Mathematics, 2013, 691614.

Inc, M., Akgul, A. and Kılı¸cman, A. (2013). Numerical solutions of the second-order onedimensional telegraph equation based on reproducing kernel Hilbert space method. Abstract and Applied Analysis, 2013, Hindawi.



  • There are currently no refbacks.

Copyright (c) 2020 Burcu Gürbüz, Mehmet Sezer

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.


   ithe_170     crossref_284         ind_131_43_x_117_117  Scopus  EBSCO_Host    ULAKBIM     ZBMATH more...